Hail, Lee
- When
- June 22, 10:30 AM CST
- Where
- Lee County, 2.45 mi WSW of Sublette
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.643, -89.277
During the evening of June 22, twelve tornadoes occurred across northern Illinois, including ten in the WFO Chicago forecast area. Ten of the twelve were spawned from a single long-lived cyclic supercell, which tracked across Whiteside, Lee, LaSalle, Grundy, Will, and Kankakee Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
During the evening of June 22, twelve tornadoes occurred across northern Illinois, including ten in the WFO Chicago forecast area. Ten of the twelve were spawned from a single long-lived cyclic supercell, which tracked across Whiteside, Lee, LaSalle, Grundy, Will, and Kankakee Counties. The heaviest damage was in Coal City (Grundy County) and Braidwood (Will County) which was caused by an EF-3 tornado with maximum winds of 160 mph, and the Woodhaven Campground in Sublette (Lee County) caused by an EF-2 tornado with maximum winds of 130 mph. There were 14 injuries reported. There were no fatalities. The EF-3 Coal City to Braidwood tornado was the strongest tornado in Grundy County since an F3 tornado struck on July 17, 1972. The atmosphere was primed for severe weather, with very warm, humid conditions, low pressure moving north of the region, and a strong jet stream aloft. An outflow boundary from earlier storms during the late morning and early afternoon may have been key to where the long-lived tornado-producing storm tracked. In addition to tornado and wind damage, slow moving storms brought torrential rainfall of locally up to 3 to 5 inches to portions of Lee, Grundy, Will, and Kankakee counties, resulting in widespread flash flooding. This rain fell on top of soil already saturated from repeated heavy rains over the past few weeks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 10:09 AM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1109 AM CDT MON JUN 22 2015
.MESOSCALE DISCUSSION...
913 AM CDT
CLOSELY MONITORING PROGRESS OF SEVERE MCS PROPAGATING EASTWARD AT
70 MPH BASED ON LATEST STORM MOTION FROM SEVERE THUNDERSTORM
WARNING ISSUED BY DVN. CURRENT TRAJECTORY FAVORS POTENTIAL SEVERE
WIND GUSTS POSSIBLY WELL OVER 50KT IN NORTHWEST CWA...INCLUDING
RFD BY ABOUT 15Z. MEAN 850-300 MB STEERING FLOW OVERALL FAVORS
ALONG AND NORTH OF I-88 FOR GREATEST SEVERE THREAT...BUT IT IS
UNCERTAIN IF MCS WILL MAINTAIN INTENSITY WITH EASTWARD EXTENT INTO
CHICAGO AREA. CURRENTLY HAVE THE MCS TIMED INTO THE NORTHWEST
PORTION OF CHICAGO/INCLUDING ORD AREA AT ABOUT 16Z.
RC
&&
.SHORT TERM...
345 AM CDT
THROUGH TONIGHT...
APOLOGIZE FOR THE LENGTH OF THIS DISCUSSION...SO MUCH TO TALK
ABOUT STRUGGLED WITH BEING CONCISE. IMPORTANT TAKE AWAYS ARE AS
FOLLOWS:
1) SOME LOW END SEVERE WIND THREAT LATE THIS MORNING/EARLY
AFTERNOON IF SD MCS SURVIVE.
2) POTENTIALLY MORE EXPLOSIVE SEVERE T-STORM THREAT APPEARS TO BE
TO OUR NW LATE THIS AFTERNOON AS WE ARE CAPPED
3) THOSE STORMS COULD MOVE INTO AREA THIS EVENING WITH MAINLY
DAMAGING WIND/LARGE HAIL THREAT
ALL THE GORY DETAILS FOLLOW...
AMPLIFYING CYCLONE MOVING INTO THE UPPER GREAT LAKES WILL GROW
UNSEASONABLY STRONG WITH WIND FIELDS MUCH MORE REMINISCENT OF APRIL
THAN LATE JUNE. WHERE THOSE WIND FIELDS BECOME ALIGNED WITH THE
LIKELY VERY STRONG INSTABILITY WILL RESULT IN A WHAT WILL LIKELY BE
EXPLOSIVE SEVERE THUNDERSTORM DEVELOP WHERE STORMS DEVELOP. THE
MILLION DOLLAR QUESTIONS EARLY THIS MORNING IS WHERE WILL THE STRONG-
EXTREME INSTABILITY DEVELOP AND WHERE WILL STORM INITIATION OCCUR.
UNFORTUNATELY...A LOT IS GOING TO HINGE ON CONVECTIVE/MESOSCALE
PROCESSES THAT ARE STILL A BIT UNCLEAR AND WILL REQUIRE NOWCASTING
AS THE DAY GOES ON.
SYNOPTICALLY...WARM FRONT IS GRADUALLY LIFTING NORTH INTO NORTHERN
ILLINOIS OVERNIGHT WITH LOW/MID 70 DEGREE DEWPOINTS SPREADING NORTH
BEHIND IT. ALOFT...UNUSUALLY STRONG JET OVER THE NORTHERN PLAINS IS
PROGGED TO ACTUALLY STRENGTHEN TODAY (TO 80KT+ AT 500MB OVER
WISCONSIN BY 00Z) AS IT TRANSLATES EAST INTO THE GREAT LAKES REGION
AS UPPER TROUGH AMPLIFIES TIGHTENING THE HEIGHT GRADIENT. EVEN WITH
THE CORE OF STRONG MID LEVEL FLOW OVER WISCONSIN...EVEN AS FAR SOUTH
AS NORTHERN ILLINOIS 0-6KM BULK SHEAR SHOULD INCREASE TO AROUND 50KT
BY LATE THIS AFTERNOON. ALSO OF NOTE...THE 00Z UPPER AIR SOUNDINGS
SHOWED A VERY STRONG/DEEP EML OVER THE CENTRAL PLAINS WHICH WILL
ADVECT EASTWARD TODAY IN RESPONSE THE STRENGTHENING LOW/MID LEVEL
WESTERLY FLOW. AS THE STEEP LAPSE RATES ASSOCIATED WITH THE EML
OVERSPREAD LOW/MID 70 DEGREE DEWPOINTS IT WILL RESULT IN VERY STRONG
INSTABILITY WHERE SURFACE HEATING POTENTIAL IS REALIZED. THE BASE OF
THE EML WILL ALSO RESULT IN A VERY FORMIDABLE CAPPING INVERSION WHICH
WILL TAKE SOME WORK TO BE BROKEN AND ALLOW FOR SURFACE BASED
CONVECTION.
WITH THE NOSE OF THE MID LEVEL JET TO OUR NORTH...OUR AREA WILL BE
IN THE CONVERGENT RIGHT EXIT REGION OF THIS JET STREAK. IN
ADDITION...STRONG DPVA IS ALSO PROGGED TO BE TO OUR NORTH ACROSS
WISCONSIN AND EVENTUALLY LOWER MICHIGAN LEAVING OUR CWA IN AN REGION
OF NEUTRAL IF NOT UNFAVORABLE REGION FOR MID-UPPER LEVEL LARGE SCALE
ASCENT. SYNOPTICALLY...FORCING FOR ASCENT IN OUR AREA WOULD LIKELY
BE TIED TO THE COLD FRONT WHICH IS PROGGED TO ARRIVE LATER THIS
EVENING...AT WHICH TIME VEERED LOW LEVEL WINDS SHOULD RESULT IN
FAIRLY WEAK LOW LEVEL CONVERGENCE ALONG THE FRONT. GRANTED...BY THIS
EVENING CONVECTION WILL PROBABLY ALREADY HAVE DEVELOPED ALONG THE
FRONT TO OUR NORTH AND MUCH OF THE GUIDANCE SUGGESTS IT SHOULD BE
ABLE TO PERSIST AS IT ENCOUNTERS THE MUCH MORE STRONGLY CAPPED
ENVIRONMENT OVER OUR CWA...DURING A TIME OF DAY THAT BOUNDARY LAYER
INHIBITION WILL BE INCREASING AFTER SUNSET. CERTAINLY ANY BOUNDARY
LAYER BASED CONVECTION THAT MAKES IT INTO OUR CWA THIS EVENING WOULD
LIKELY FEEL THE EFFECTS OF THE STRONG INSTABILITY AND VERY
IMPRESSIVE SHEAR PROFILES AND WOULD POSE A THREAT FOR DAMAGING WINDS
AND LARGE HAIL. LOW LEVEL SHEAR IS PROGGED TO INCREASE A BIT THIS
EVENING WITH STRENGTHENING LOW LEVEL FLOW...HOWEVER IF STORMS
SURVIVE THEIR TREK INTO THE CAP THE CONVECTIVE MODE BY THIS TIME IS
LIKELY TO BE LINEAR OR SHORT LINE SEGMENTS AS OPPOSED TO DISCRETE
SUPERCELLS.
STEPPING BACK A BIT TO THE MESOSCALE AND THIS MORNING/EARLY
AFTERNOON'S FORECAST...SEVERE CONVECTION OVER SOUTH DAKOTA APPEARS
TO BE MORPHING INTO A FORWARD PROPAGATING MCS...WHICH MANY CAMS
(CONVECTIVE ALLOWING MODELS) HAVE BEEN ADVERTISING. FORWARD
PROPAGATING CORFIDI VECTORS AS WELL AS THE ORIENTATION OF THE
DOWNSTREAM INSTABILITY GRADIENT WOULD FAVOR THIS DEVELOPING BOW TO
RACE EAST-SOUTHEASTWARD ACROSS SOUTHERN MN/NORTHERN IA INTO SOUTHERN
WI OR NORTHERN ILLINOIS LATER THIS MORNING. BY THE TIME IT GETS THIS
FAR EAST IT WILL LIKELY ENCOUNTER LESS FAVORABLE CONDITIONS WITH
WEAKER INSTABILITY AND WEAKER SHEAR...WHICH IS PROBABLY WHY SOME
MODELS SHOW THIS SYSTEM QUICKLY WEAKENING. HOWEVER...SHOULD STRONG
MCV DEVELOP AND SYSTEM BECOME WELL ORGANIZED THEN THE MORE LIKELY
SCENARIO WOULD APPEAR TO BE THIS BOW...MOST LIKELY IN A WEAKENING
PHASE...MOVING ACROSS ESPECIALLY NORTHERN HALF OF OUR CWA MID-LATE
MORNING. ASSUMING THIS PANS OUT...DOWNSTREAM DESTABILIZATION COULD
ALLOW FOR A RE-INTENSIFICATION OF THIS SYSTEM OVER OUR EASTERN CWA
BY EARLY AFTERNOON...THOUGH MORE LIKELY EAST OF NORTHEAST OF OUR
AREA.
IN THE WAKE OF THE MCS...DEBRIS CLOUDINESS AND PERHAPS SOME WEAK MID-
LEVEL ELEVATED CONVECTION COULD DELAY HEATING AND DESTABILIZATION
ACROSS OUR CWA...WHICH ALSO PLAYS A ROLE IN HIGH TEMP FORECAST FOR
TODAY. GIVEN THE EML ADVECTING EASTWARD BEHIND THIS POTENTIAL
MCS/MCV AND THE STRENGTHENING SOUTHERLY WINDS IN RESPONSE TO THE
DEEPENING SURFACE LOW SUSPECT THAT IT IS HIGHLY UNLIKELY THAT THIS
MORNING/EARLY AFTERNOON ACTIVITY WILL BE A SHOW STOPPER FOR THE
EVENING SEVERE THREAT. OUTFLOW FROM THIS MCS WILL PROBABLY WASH OUT
AND BE TOO WEAK TO OVERCOME THE INCREASINGLY STRONG CAP THIS
AFTERNOON...SO WOULD TEND TO THINK THAT AFTERNOON DEVELOPMENT WILL
BE TIED FAIRLY CLOSELY TO THE COLD FRONT TO OUR NORTHWEST WHERE THE
STRONGER LARGE SCALE ASCENT WILL PROVIDE FOR A WEAKENING OF THE CAP.
IN SUMMARY...SOME LOW POTENTIAL FOR DAMAGING WINDS WILL EXIST LATE
THIS MORNING AS DEVELOPING SD MCS MOVES THROUGH...THEN A SECOND
CONDITIONAL BUT POTENTIALLY MORE SIGNIFICANT SEVERE THREAT WILL
EXIST THIS EVENING WITH THE COLD FRONTAL CONVECTION. BY THEN THE
THREAT WILL BE MAINLY DAMAGING WINDS AND LARGE HAIL...THOUGH VERY
HIGH PWATS MEANS THE STORMS WILL ALSO POSE A THREAT FOR VERY HEAVY
DOWNPOURS...THOUGH LOOK TO BE PROGRESSIVE ENOUGH TO PREVENT
MAJOR/WIDESPREAD FLASH FLOOD THREAT. CERTAINLY CANNOT RULE OUT A
TORNADO THREAT...BUT STRONGLY VEERED LOW LEVEL FLOW WOULD TEND TO
ARGUE AGAINST TORNADOES BEING A MAJOR CONCERN THIS FAR SOUTH.
IZZI
&&
.LONG TERM...
345 AM CDT
TUESDAY THROUGH SUNDAY...
BEHIND THE COLD FRONT SUNNY...SOMEWHAT COOLER AND MUCH LESS HUMID
CONDITIONS EXPECTED TUESDAY. FRONT PROGGED TO BEGIN LIFTING BACK
NORTH AS A WARM FRONT WEDNESDAY AND ALL OR A LARGE PORTION OF OUR
CWA COULD BE IN A FAVORABLE LOCATION FOR MCS ACTIVITY WEDNESDAY
NIGHT WITH ASSOCIATED HEAVY RAINFALL/FLASH FLOOD POTENTIAL AS WELL
AS SOME THREAT FOR SEVERE WEATHER. FRONT THEN LOOKS TO SETTLE BACK
SOUTH OF THE AREA LATE IN THE WEEK AND WHILE MODEL CONSISTENCY ISNT
GREAT...IT LOOKS TO BE LARGELY A DRIER PATTERN LATE IN THE WEEK AND
INTO THE WEEKEND AND HAVE COORDINATED LOWER POPS WITH NEIGHBORING
OFFICES THROUGH THE WEEKEND.
IZZI
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 16Z...
* SHRA AND A PERIOD OF TSRA LATE MORNING THROUGH EARLY AFTERNOON.
* POTENTIAL FOR SOME LINGERING WIDELY SCT STORMS AFTER THE INITIAL
LINE.
* SOUTH TO SOUTHWEST WINDS GUSTING TO 30 KT THIS AFTN.
* A SECOND ROUND OF THUNDERSTORMS IS EXPECTED THIS LATE THIS
AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND DOWNPOURS THAT CREATE
MVFR OR LOWER VSBY.
JEE/KB
//DISCUSSION...UPDATED 12Z...
THE CONVECTIVE COMPLEX HAS TAKEN SHAPE OVER SOUTHERN MN AND
NORTHERN IA AND IT IS SLIDING SOUTHWEST TOWARD NORTHERN IL AND
SOUTHERN WI. THINKING THE COMPLEX WILL STAY TOGETHER AND SPREAD
ACROSS NORTHERN IL LATE THIS MORNING INTO THE EARLY AFTERNOON
HOURS. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS MAY HAVE
DAMAGING WIND. THERE IS ALSO A CHANCE THAT THE STORMS MAY FESTER
OVER AND AROUND THE TERMINALS LONGER THAN CURRENTLY FORECAST.
WINDS ARE ALREADY PICKING UP AND EXPECTING SOUTHWEST WINDS GUSTING
TO 30-35 KT THIS AFTN. A LOW CURRENTLY OVER THE CENTRAL PLAINS
WILL DRIFT EAST AND EXPECTING ADDITIONAL TSRA DEVELOPMENT ALONG
ITS COLD FRONT THIS EVENING. HAVE LIMITED CONFIDENCE IN COVERAGE
AND INTENSITY OF THESE STORMS. THIS MORNINGS ROUND OF STORMS MAY
LIMIT CONVECTIVE DEVELOPMENT THIS EVENING. HOWEVER IF THE
ATMOSPHERE IS ABLE TO RECOVER FROM THIS MORNINGS STORMS...SEVERE
STORMS ARE EXPECTED ALONG WITH HEAVY RAINS THAT COULD BRING VSBY
DOWN TO MVFR OR LOWER.
THE LINE OF TSRA SHIFTS SOUTHEAST THIS EVENING WITH WINDS BCMG NW
OVERNIGHT BEHIND THE COLD FRONT WITH VFR CONDITIONS.
JEE
//ORD AND MDW CONFIDENCE...UPDATED 16Z...
* MEDIUM CONFIDENCE IN TSRA FCST THIS MORNING.
* MEDIUM CONFIDENCE IN COVERAGE...TIMING...AND SEVERITY OF TSRA
LATE THIS AFTN/EVENING.
* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.
JEE/KB
//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...
TUESDAY NIGHT...VFR. EAST TO SOUTHEAST WINDS.
WEDNESDAY...TSRA LIKELY. SOUTHEAST WINDS BCMG EAST.
THURSDAY...CHC TSRA. MFR CONDITIONS PSBL. SOUTH WINDS BCMG NORTH
OVERNIGHT.
FRIDAY AND SATURDAY...SCHC TSRA. NORTHEAST WINDS.
SUNDAY...SCHC TSRA. NORTH WINDS BCMG NORTHEAST.
JEE
&&
.MARINE...
313 AM CDT
WILL KEEP THE SMALL CRAFT FOR TODAY AS WINDS WILL BE VERY STRONG IN
THE NSH WATERS. DEBATED UPGRADING TO A GALE WARNING...BUT DUE TO
CONFIDENCE ISSUES WITH STORMS TODAY...DECIDED TO STICK WITH THE
SMALL CRAFT AND MENTION OCCASIONAL GALE FORCE GUSTS THIS AFTERNOON.
A LOW PRESSURE SYSTEM IS CURRENTLY OVER SOUTH DAKOTA AND IT WILL
DEEPEN AS IT PASSES OVER NORTHERN WI/SOUTHERN ONTARIO THIS EVENING.
SOUTHWEST WINDS ARE EXPECTED TO PICK UP OVER LAND AND EXPECTING THE
HIGHER GUSTS TO BLEED INTO THE NSH WATERS. THE OPEN WATERS LOOKS
VERY STABLE SO CAPED GUSTS AT 30 MPH. THUNDERSTORMS ARE EXPECTED
TODAY AND SOME OF THOSE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE LOWS COLD FRONT SWINGS THROUGH TONIGHT WITH WINDS
DIMINISHING AND BECOMING WEST BEHIND IT. LIGHT WINDS LESS THAN 20
KT ARE EXPECTED THE REST OF THE WEEK AS HIGH PRESSURE BUILDS OVER
THE REGION TUESDAY AFTERNOON. A WEAK LOW MOVES IN BEHIND THE HIGH
LATE THIS WEEK. SOME GUIDANCE MEMBERS FEATURE A STRONGER LOW BUT NOT
ENTIRELY CONFIDENT IN THAT SOLUTION.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 10 PM MONDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1101 AM CDT MON JUN 22 2015
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
231615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1101 AM CDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 70 MPH.
HAIL TO THE SIZE OF GOLFBALLS.
HEAVY RAIN.
FREQUENT CLOUD TO GROUND LIGHTNING.
PERHAPS A TORNADO OR TWO.
AREAS AFFECTED AND TIMING:
LINE OF SEVERE STORMS ARRIVED THIS MORNING ACROSS NORTHWEST
ILLINOIS AND HAD BEEN PRODUCING DAMAGING WINDS AS IT ARRIVED
FROM THE WEST. THE LINE WILL STEADILY SLIDE EAST TO THE SOUTHEAST
ACROSS NORTHCENTRAL ILLINOIS.
THE POTENTIALLY MORE SIGNIFICANT THUNDERSTORM AND SEVERE WEATHER
THREAT LOOKS TO BE EARLY THIS EVENING...ESPECIALLY NORTH OF
INTERSTATE 80. THUNDERSTORMS WILL SPREAD SOUTH OF I-80 MID TO
LATE EVENING WITH THE SEVERE THREAT GRADUALLY DIMINISHING.
DISCUSSION:
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID MORNING AHEAD
OF A CLUSTER OF THUNDERSTORMS THAT WILL RACE RAPIDLY EASTWARD
ACROSS SOUTHERN WISCONSIN OR NORTHERN ILLINOIS LATE THIS
MORNING OR EARLY THIS AFTERNOON. SOME LIMITED THREAT OF
DAMAGING WINDS COULD ACCOMPANY THE STORMS LATE THIS MORNING
INTO THIS AFTERNOON.
EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS
SOUTHERN WISCONSIN SOUTHWEST INTO IOWA LATE THIS AFTERNOON.
THESE STORMS ARE THEN FORECAST TO SPREAD SOUTHEAST INTO
NORTHERN ILLINOIS EARLY THIS EVENING. ASSUMING STORMS DEVELOP
AS EXPECTED...THEY WOULD POSE A RISK OF LARGE AND DAMAGING HAIL
AS WELL AS STRONG DAMAGING WINDS. AN ISOLATED TORNADO OR TWO
CANNOT BE RULED OUT. IN ADDITION...THE STORMS WILL BE CAPABLE
OF PRODUCING TORRENTIAL DOWNPOURS AND ISOLATED MINOR FLOODING
PROBLEMS. THE THUNDERSTORMS WILL SPREAD SOUTHWARD AND AFFECT
AREAS SOUTH OF INTERSTATE 80 BY MID TO LATE EVENING...THOUGH
THE THREAT OF SEVERE WEATHER IS EXPECTED TO GRADUALLY DIMINISH
AS THE EVENING WEARS ON.
MODERATE TO MAJOR FLOODING CONTINUES ON THE PORTIONS OF THE
IROQUOIS RIVER...MODERATE FLOODING CONTINUES ON THE ILLINOIS
RIVER NEAR LA SALLE...AND MINOR TO MODERATE FLOODING CONTINUES
ON PORTIONS OF THE KANKAKEE RIVER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN AS EARLY AS WEDNESDAY...BUT ARE
MORE LIKELY WEDNESDAY NIGHT INTO THURSDAY MORNING. SOME OF THESE
STORMS COULD POTENTIALLY BE SEVERE...THOUGH THE MORE LIKELY
HAZARD
WILL PROBABLY BE HEAVY RAINFALL AND THE THREAT OF FLASH FLOODING.
PORTIONS OF THE IROQUOIS...KANKAKEE...AND ILLINOIS RIVERS WILL
REMAIN IN FLOOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THROUGH MIDDAY...AND AGAIN EARLY THIS EVENING.
&&
LMZ740>745-231615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1101 AM CDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH THUNDERSTORMS
LIKELY THIS EVENING. SOME OF THE STORMS MAY BE SEVERE AND
PRODUCE WIND GUSTS OVER 50 KT.
STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
LATE THIS MORNING THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY NIGHT INTO THURSDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1101 AM CDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PERIODS OF THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING...ANY OF
WHICH COULD BE SEVERE AND PRODUCE WIND GUSTS OVER 50 KT.
AREAS OF DENSE FOG WILL CONTINUE THROUGH MID MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY NIGHT INTO
THURSDAY...ESPECIALLY SOUTHERN PORTIONS OF THE LAKE.
&&
BEACHLER
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1043 AM CDT MON JUN 22 2015
ILZ008-010-221630-
OGLE IL-LEE IL-
1043 AM CDT MON JUN 22 2015
...SPECIAL WEATHER STATEMENT FOR OGLE AND WESTERN LEE COUNTIES UNTIL
1130 AM CDT...
AT 1042 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GERMAN VALLEY TO NEAR
PROPHETSTOWN...AND MOVING SOUTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DIXON... OREGON... MOUNT MORRIS...
WALTON... BYRON... AMBOY...
POLO... FORRESTON... STILLMAN VALLEY...
FRANKLIN GROVE... ASHTON... DAVIS JUNCTION...
LEAF RIVER... NELSON... HARMON...
ADELINE...
INCLUDING THE FOLLOWING INTERSTATES...
I-39 BETWEEN MILE MARKERS 108 AND 114.
I-88 BETWEEN MILE MARKERS 45 AND 70.
THIS INCLUDES...
CASTLE ROCK STATE PARK...LEE COUNTY FAIRGROUNDS...LOWDEN STATE
PARK...OGLE COUNTY FAIRGROUNDS...SAUK VALLEY COLLEGE...AND WHITE
PINES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTH CENTRAL ILLINOIS.
LAT...LON 4220 8969 4220 8917 4215 8917 4215 8894
4158 8940 4158 8963 4193 8963 4193 8969
TIME...MOT...LOC 1542Z 297DEG 30KT 4216 8944 4165 8997
RCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1129 AM CDT MON JUN 22 2015 ILZ008-010-011-221700- OGLE IL-LEE IL-DE KALB IL- 1129 AM CDT MON JUN 22 2015 ...SPECIAL WEATHER STATEMENT FOR NORTHERN DE KALB...SOUTHEASTERN OGLE AND NORTHEASTERN LEE COUNTIES UNTIL NOON CDT... AT 1129 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KIRKLAND TO NEAR ROCHELLE...AND MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SYCAMORE... ROCHELLE... GENOA... DE KALB... DEKALB... CORTLAND... KIRKLAND... HILLCREST... MALTA... KINGSTON... CRESTON... INCLUDING THE FOLLOWING INTERSTATES... I-39 BETWEEN MILE MARKERS 95 AND 105. I-88 BETWEEN MILE MARKERS 73 AND 94. THIS INCLUDES... NORTHERN ILLINOIS UNIVERSITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTH CENTRAL ILLINOIS. LAT...LON 4215 8860 4187 8873 4186 8914 4215 8893 TIME...MOT...LOC 1629Z 275DEG 30KT 4214 8887 4188 8903 RC
The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
12 tornado, 6 thunderstorm wind, 2 hail, 2 flash flood, 1 strong wind. Local standard time, as filed.
A wind gust to 49 mph was measured at NWS Chicago, while a 48 mph gust was measured at Joliet Airport. A twelve inch diameter tree was blown down near Route 59 and Caton Farm Road. Several four to ten inch tree limbs were blown down near Larkin and Theodore. A six to eight inch limb was blown down on the west side of Joliet near County Line Road. An eleven inch diameter limb was blown down in Lockport near State Street and 17th. A large tree was blown down onto eastbound I-80 east of Larkin.
This is a continuation of a tornado that began in Whiteside County (NWS Quad Cities). The tornado crossed the county line and did no additional damage. (Tornado 1 of 10).
The tornado touched down near Howland Road where hardwood trees were snapped. The tornado moved southeast just north of Harmon where additional trees were snapped. The tornado snapped trees as it cross Hoyle Road. The tornado lifted before reaching IL-26. Peak winds were estimated to be 105 mph. (Tornado 2 of 10).
Very significant tree damage occurred with many large trees snapped or uprooted in Woodhaven Lakes Camping Resort. At least one house was pushed off of its foundation. Several trees fell onto recreational vehicles and it was estimated that around 100 of the 300 homes in the area received some degree of damage. One person was taken to the hospital in serious condition, and six others were injured. Peak winds were estimated to be 130 mph. (Tornado 3 of 10).
A one foot diameter tree was snapped at the base on Route 251 at the county line.
A tornado crossed through the center of Mendota resulting in significant tree damage. Some trees were blown down onto structures and at least one fell onto a vehicle. The tornado touched down near the intersection of Knoll Crest Drive and S Park Avenue where numerous hardwood trees were snapped. One to three inch branches were broken as the tornado crossed 13th Avenue. A large trunk was split on Washington Street. Trees were uprooted on 5th Street near 5th Avenue. Hardwood trees were snapped on N 1st Avenue, including one that fell onto a pickup truck. Maximum winds were estimated to be 105 mph. (Tornado 4 of 10).
An outbuilding was damaged along Illinois Highway 251. A few trees and large branches were blown down in Restland Cemetary.
Route 52 at Route 39 was flooded and impassable.
Several trees were snapped or uprooted, including one tree that fell onto a house. Peak winds were estimated to be 90 mph. (Tornado 5 of 10).
This tornado was determined based on reports from trained spotters and photos of the damage. Large trees were snapped and there was minor structural damage to outbuildings. The tornado had peak winds estimated to 90 mph. The tornado continued into Grundy County. (Tornado 6a of 10).
This is a continuation of a tornado that began in Lasalle County. This tornado was determined based on reports from trained spotters and photos of the damage. Large trees were snapped and there was minor structural damage to outbuildings. The tornado crossed Interstate-80 near the Seneca Exit. The tornado had peak winds estimated to 90 mph. (Tornado 6b of 10).
Large tree limbs were blown down and a barn received minor damage near Dupont Road and Gonnam Road.
The tornado blew off a portion of the roof of a house and snapped a large tree. Peak winds were estimated at 95 mph. (Tornado 7 of 10).
The tornado touched down near Higgins Road and Dupont Road where softwood trees were snapped. The tornado moved east-southeast where trees and power poles were snapped along N Gorman Road. The most significant damage was noted as the tornado crossed S Carbon Hill Road just south of Division Street, entering Coal City. Dozens of homes were heavily damaged in Coal City with three completely destroyed. Two of these homes were well built and had at least part of their structure bolted down to the foundation with bolts secured by nuts. Two high tension metal trusses were downed including one that was crumpled along Hunters Run. Hundreds of trees were snapped or uprooted. Numerous utility poles were downed. Peak winds were estimated to be 160 mph with a max width of three quarters of a mile. The tornado continued into Will County. (Tornado 8a of 10).
This is a continuation of a tornado that begin in Grundy County. The tornado crossed into Will County near E Reed Road. The tornado crossed part of the property of the Braidwood Nuclear Generating Station producing tree damage. Wooden power poles were broken along Route 53, and again along Zilm Road. A garage was nearly completely destroyed along Ohlhues Road. (Tornado 8b of 10).
The tornado primarily produced damage to trees including a few that were uprooted and snapped near the base. Peak winds were estimated to be 90 mph. (Tornado 9 of 10).
Large branches and a couple trees were blown down.
Power poles snapped and fell onto a house near 14000 N and Phillips Road.
Trees and a fence were blown down on Old Farm South Court.
Approximately six inches of flowing water was reported over Illinois Route 102 in Ritchie.
A tornado briefly touched down but no damage occurred. The tornado was reported by a trained spotter and law enforcement. (Tornado 10 of 10).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590326, 590327, 590328, 590660, 590629, 590631, 590329, 590633, 590330, 590361, 590635, 590637, 590638, 590368, 590639, 590644, 590649, 590653, 590369, 590370, 590371, 590376, 590657.